Michigan, 2017

High Wind in Michigan, March 8, 2017

March 8, 2017 · NWS DTX · 17 events in 17 counties and zones

A non thunderstorm event took place over the state on Wednesday, March 8, 2017, as high winds brought wind gusts in excess of 60 mph! The high winds took out power lines and trees, along with numerous reports of structural damage to buildings.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A non thunderstorm event took place over the state on Wednesday, March 8, 2017, as high winds brought wind gusts in excess of 60 mph! The high winds took out power lines and trees, along with numerous reports of structural damage to buildings. There were also reports of brush fires and tractor-trailers flipped over around the area. Due to the extensive damage, many areas were without power for several days. Approximately 800,000 DTE customers and approximately 300,000 Consumers Energy customers were affected. The highest wind gust reported across Southeast Michigan was 68 mph at both Saginaw and Detroit Metro Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 8, 9:39 AM EST, 21 minutes earlier.

Area forecast discussion, Mar 8, 9:39 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
939 AM EST Wed Mar 8 2017

.UPDATE...

Straight-forward forecast today with only cosmetic changes needed.
Strong wind max has developed as embedded energy rotates around the
deep cyclone near Hudson Bay. Dry column featuring low and mid-level
lapse rates in excess of 8C/KM evident on this morning's 12z DTX
sounding is primed for mixing as unabated insolation deepens the
boundary layer to around 7kft this afternoon. Model soundings
indicate 70kts at the top of the mixed layer and 0-2km mean wind
around 50 kts. Indeed, gusts in excess of 60 mph have already been
observed over Lower Michigan this morning (KGRR) along with downed
power lines and trees reported in Bay County. The High Wind Warning
remains in effect from 10am to 7pm with a long duration of gusts
around 50 mph likely with peak wind gusts in excess of 60 mph.
Highest gusts south of the cold front this afternoon, mainly south of
I-69, where mixing depth will be maximized. The power outage
footprint will steadily grow through the day.

&&

.PREV DISCUSSION...
Issued at 519 AM EST Wed Mar 8 2017

AVIATION...

The main weather story will be high winds today. Latest guidance
trends continue to suggest a long duration sustained wind scenario
of 25 to 30 knots with the highest wind gusts to around 45 knots on
average. The period of highest gusts will exist from 17z-23z or so,
but already expect gusts to 30 or more shortly after the forecast
begins as the boundary layer is already fairly well mixed early this
morning.

For DTW...The potential exists for exceeding crosswind threshold
Wednesday afternoon.

//DTW THRESHOLD PROBABILITIES...

* Moderate to high for exceeding crosswind thresholds from roughly
  17z-23z today.

PREV DISCUSSION...
Issued at 337 AM EST Wed Mar 8 2017

DISCUSSION...

Main forecast concern is the strong, damaging winds expected across
Southeast Michigan today. Upper/surface low pressure over extreme
northern Ontario will lift into Hudson Bay today, with Michigan
remaining on the southern periphery of the large upper system. A
strong core of upper level winds will slide into the Great Lakes
today as the upper low lifts northward, with models bringing 50
knots as low as 1400 feet (RAP/GFS) by early this afternoon. Arctic
air in place already over North Dakota and Northern Minnesota, where
gusts are still solidly in the 40 to 50 mph range, will meanwhile
slide southward into Michigan this afternoon. The cold air combined
with sunshine/good surface heating will serve to deepen the mixed
layer today, with mixing heights reaching as high as 750mb. This
will allow stronger winds to mix to the surface. Diurnal mixing of
winds will be supported by tight pressure gradient between the low
over Hudson Bay and high pressure building northward into the
Tennessee Valley. Expect to see sustained winds of 30 to 35 mph
given strong winds right off the surface, with gusts solidly between
50 and 60 mph. Duration and magnitude of sustained speeds was a
factor in High Wind Warning decision. Temperatures will begin to
fall from north to south in the late afternoon as arctic airmass
settles in, and begins to shrink the depth of the mixed layer. This
combined with weak ridging starting to build in from the west should
allow damaging wind gusts to subside during the evening. The
strongest winds during the event should be during the afternoon,
coinciding with both peak heating and the strongest winds aloft.

Arctic front will settle over the Ohio Valley tonight and Thursday.
Weak wave of low pressure riding along this feature may spread some
light snow, or snow mixed with rain, into Southern Lower Michigan
late Thursday into Thursday night. There is still some uncertainty
on where this fairly narrow area of light snow will set up given
differences in model timing with how quickly the front settles
south. NAM is the furthest north with the front by late Thursday,
but seems to be holding it further northward as a result of
over-deepening the surface low over Missouri, probably due to
convective feedback issues. Only low pops were carried in the
forecast until better consensus can be reached on location. Max
temps rising into the low 40s south of M-59 could allow some rain to
mix in during the late afternoon/early evening if precipitation
develops, but low dewpoints should keep p-type primarily snow.

Well below normal temperatures can be expected for the end of the
week as we remain on the north side of the front and flow remains
primarily northwest. Max temps should stay in the 20s to low 30s,
with min temps falling into the single digits and teens Friday and
Saturday nights.

Models keep cold air in place into early next week, while driving
low pressure down across the Northern Rockies and into the Ohio
Valley by Monday night. This looks to provide a better chance of
snow accumulations Monday morning through Monday night. Pops are in
the likely category now due to good model consistency over the past
few days with this feature.

MARINE...

Gale warnings are in effect for all area waters into tonight as
southwest flow will rapidly strengthen as the pressure gradient
tightens and deep mixing occurs with daytime heating. The Gale
Warning will also be upgraded to a Storm Warning over Saginaw Bay
where funneling of the southwest wind will allow wind gusts to
approach 50 knots at times. Elsewhere, winds gusts will reach 40 to
45 knots. Due to the relatively stable conditions over the lake, the
highest wind gusts are expected to occur in the nearshore zones.
Offshore flow will force the highest waves to focus over central
Lake Huron and areas east of the International Border.

Unsettled marine conditions will then persist through the rest of
the week with another period of gales quite possible over portions
of Lake Huron on Friday as a reinforcing shot of very cold air
surges southeast across the area.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 7 PM EST this evening for MIZ047>049-
     053>055-060>063-068>070-075-076-082-083.

Lake Huron...Gale Warning until 10 PM EST this evening for LHZ441>443-462>464.

     Storm Warning until 10 PM EST this evening for LHZ421-422.

     Gale Warning until 4 AM EST Thursday for LHZ361>363.

Lake St Clair...Gale Warning until 10 PM EST this evening for LCZ460.

Michigan waters of Lake Erie...Gale Warning until 10 PM EST this evening for LEZ444.

&&

UPDATE.......JVC
AVIATION.....99
DISCUSSION...HLO
MARINE.......DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 7, 10:35 PM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1035 PM EST Tue Mar 7 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-090345-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1035 PM EST Tue Mar 7 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Warning is in effect Wednesday for all of Southeast
Michigan. Please see the latest forecasts and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090345-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1035 PM EST Tue Mar 7 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Gale Warning is in effect for all marine areas on Wednesday, and
lasts through Wednesday night for the northern half of Lake Huron.
Please see the latest marine weather statement or forecast for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

HLO

In the hours before

Local storm report, Mar 8, 9:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
930 AM EST WED MAR 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     NON-TSTM WND DMG 1 N KAWKAWLIN           43.67N 83.94W
03/08/2017                   BAY                MI   911 CALL CENTER

            WIRES DOWN NEAR SPRING VALLEY GOLF COURSE

0923 AM     NON-TSTM WND DMG 3 WSW LINWOOD           43.73N 84.03W
03/08/2017                   BAY                MI   911 CALL CENTER

            TREE DOWN

&&

SS
Local storm report, Mar 8, 9:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
952 AM EST WED MAR 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST TROY                    42.58N 83.14W
03/08/2017  M61 MPH          OAKLAND            MI   AWOS

&&

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Midland

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Midland forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

High Wind, Bay

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Bay forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

High Wind, Huron

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Huron forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Saginaw forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$23 million
Reported by
ASOS
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

High Wind, Tuscola

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Tuscola forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Sanilac forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

High Wind, Shiawassee

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Shiawassee forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

High Wind, Genesee

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Genesee forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25 million
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

High Wind, Lapeer

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Lapeer forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10 million
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
St. Clair forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25 million
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

High Wind, Livingston

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Livingston forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25 million
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Oakland

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Oakland forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$35 million
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Macomb

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Macomb forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$30 million
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Washtenaw

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Washtenaw forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25 million
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

High Wind, Wayne

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Wayne forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$25 million
Reported by
ASOS
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

High Wind, Lenawee

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Lenawee forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$15 million
Reported by
Trained Spotter
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

High Wind, Monroe

When
March 8, 10:00 AM EST to 6:00 PM EST
Where
Monroe forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$15 million
Reported by
Trained Spotter
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674178, 674179, 674180, 674181, 674182, 674183, 674184, 674185, 674186, 674187, 674188, 674189, 674190, 674191, 674192, 674193, 674194.